Background: Psoriasis is a relatively common inflammatory disease of the skin and joints. Moderate to severe psoriasis often necessitates lifelong alternating systemic therapies, many of which may increase the risk of nonmelanoma skin cancers and lymphoproliferative disorders.
Case description: A 34-year-old male was diagnosed with squamous cell carcinoma (SCC) involving the right lower bulbar and palpebral conjunctiva with extension to the proximal lacrimal drainage system. The patient had suffered from severe psoriasis since childhood, for which he was on long-standing systemic cyclosporine, topical tacrolimus, and previous phototherapy. Margin-controlled excision of the lower half of the bulbar conjunctiva and lower eyelid with subsequent reconstruction was performed, followed by adjunctive topical mitomycin C 0.04% drops and local interferon injections. Cyclosporine was replaced with oral prednisolone. The patient was free of recurrence of SCC at 18 months.
Conclusion: Although conjunctival SCC has been described following cyclosporine treatment for organ transplantation, this report describes a case of conjunctival SCC following lower-dose cyclosporine treatment for psoriasis in a patient who had previous psoralen plus ultraviolet A (PUVA) treatment. The conjunctival SCC should be considered in the differential diagnosis of new conjunctival lesions in such patients.